Alert archive / Minnesota / Wind Chill Advisories in 2018
Wind Chill Advisory 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Jan 12, 2018, 3:27 PM CST for 8 counties in Minnesota; 7 counties in Iowa. It took effect at Jan 12, 2018, 9:00 PM CST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2018, 3:27 PM CST (21:27 UTC)
- In effect from
- Jan 12, 2018, 9:00 PM CST
- Expired
- Jan 13, 2018, 10:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
930 WWUS43 KFSD 122127 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 327 PM CST Fri Jan 12 2018 IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- 130530- /O.NEW.KFSD.WC.Y.0004.180113T0300Z-180113T1600Z/ Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida- Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock- 327 PM CST Fri Jan 12 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 30 below zero. * WHERE...Portions of northwest and west central Iowa and southwest Minnesota. * WHEN...From 9 PM this evening to 10 AM CST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
3 follow-up statements
225 WWUS43 KFSD 130320 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 920 PM CST Fri Jan 12 2018 IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- 131130- /O.CON.KFSD.WC.Y.0004.000000T0000Z-180113T1600Z/ Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida- Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock- 920 PM CST Fri Jan 12 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 30 below zero. * WHERE...Portions of northwest and west central Iowa and southwest Minnesota. * WHEN...Until 10 AM CST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
132 WWUS43 KFSD 130910 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 310 AM CST Sat Jan 13 2018 IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- 131600- /O.CON.KFSD.WC.Y.0004.000000T0000Z-180113T1600Z/ Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida- Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock- 310 AM CST Sat Jan 13 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Portions of northwest and west central Iowa and southwest Minnesota. * WHEN...Until 10 AM CST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
468 WWUS43 KFSD 131618 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1018 AM CST Sat Jan 13 2018 IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- 131730- /O.EXP.KFSD.WC.Y.0004.000000T0000Z-180113T1600Z/ Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida- Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock- 1018 AM CST Sat Jan 13 2018 ...WIND CHILL ADVISORY HAS EXPIRED... Temperatures have warmed above 10 below zero and with light winds, the wind chills are now between 5 below and 15 below zero. Therefore the wind chill advisory has been allowed to expire. $$ Schumacher
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 11:02 AM CST, 4 hours 25 minutes earlier.
Area forecast discussion, Jan 12, 11:02 AM CST, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1102 AM CST Fri Jan 12 2018 .SHORT TERM...(Today and Tonight) Issued at 329 AM CST Fri Jan 12 2018 A surface high pressure currently over North Dakota and the Canadian Plains will continue to push south this morning and through the day. This will keep steady north winds and bitter wind chills across the region. By mid-day, temperatures will moderate slightly, but only get a few degrees above zero, leading to wind chills staying in the negative single digits and teens even during the afternoon. Winds chills drop again tonight into Saturday morning, with widespread values in the negative 15 to 25 range. The other feature of interest in the near term is an area of modest moisture advection ahead of a weak shortwave trough. This system will bring light snow to areas along and southwest of the James River Valley this afternoon. Those in south central South Dakota near Gregory have the best chance of seeing up to an inch of new snow, with lighter amounts as one heads north and east. Those along the I-29 corridor may see flurries, but very little accumulation is expected here, as the weak dynamics struggle to overcome the dry air near the surface. Snow and flurries quickly diminish after nightfall. .LONG TERM...(Saturday through Thursday) Issued at 329 AM CST Fri Jan 12 2018 Another quick moving shortwave trough looks to bring snow to the region early Sunday morning. This system currently looks to have a bit more moisture and warm air to work with, so snow totals of an inch or two are possible around Yankton, SD and far northeast NE. Overall coverage of these higher amounts will be minimal though, with most only seeing a dusting to half an inch. The warmer air that this system brings into the area will be very short-lived. By Sunday night, an arm of the Hudson Bay Low will usher in another arctic airmass. The mild 20s of Sunday will quickly be replaced with high temperatures Monday that struggle to get into the positive single digits. Wind chills will drop into the negative 20s and 30s for Monday morning. Additionally, the cold front associated with this push of frigid air will likely bring brief snowfall area-wide Monday morning, but amounts again look light, with under an inch of new snow. Dangerously cold temperatures with breezy winds persist into Tuesday, but by Wednesday temperatures look to moderate back into the teens and 20s for highs as the longwave trough migrates east and a ridge of high pressure builds over the region. Temperatures become even more mild for the end of the work week, perhaps slightly above normals, with widespread highs in the 30s by Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1100 AM CST Fri Jan 12 2018 VFR conditions will prevail through the period, though far southwest portions of the forecast area could see MVFR ceilings and/or visibility with a chance of light snow dropping southeast across the region this afternoon and evening. Clearing expected for most areas except through the Missouri River Valley for the latter portion of the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...JH
Hazardous weather outlook, Jan 12, 3:46 AM CST, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 346 AM CST Fri Jan 12 2018 IAZ002-003-014-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055- 056-131000- Osceola-Dickinson-Clay IA-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody- 346 AM CST Fri Jan 12 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Today and Tonight Wind chills in the negative 20s are possible tonight into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday After a brief warm up Sunday, a cold front will bring frigid arctic air with breezy winds. Dangerous wind chills in the negative 30s approaching negative 40 are possible Monday morning through Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001-012-013-020>022-031-032-NEZ013-014-SDZ038-050-052>054- 057>071-131000- Lyon IA-Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 346 AM CST Fri Jan 12 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Wind chills in the negative teens are possible tonight into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday After a brief warm up Sunday, a cold front will bring frigid arctic air with breezy winds. Dangerous wind chills in the negative 20s to negative 30s are possible Monday morning through Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Chill Advisories in Minnesota, 2018Wind Chill Advisories in Iowa, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.